EconPapers    
Economics at your fingertips  
 

Axiomatizing multi-prize nested lottery contests: A complete and strict ranking perspective

Jingfeng Lu () and Zhewei Wang ()

Journal of Economic Behavior & Organization, 2015, vol. 116, issue C, 127-141

Abstract: Multiple prizes are usually awarded in contests (e.g., internal promotions, school admissions, sports, etc.) and players exert effort to increase their chances for winning a higher prize. A multi-prize contest model must provide each player's probabilities of winning each prize as functions of all players’ efforts. We find that the key notion of “hypothetical subcontests” in the contest axiomatization literature initiated by Skaperdas (1996) can be appropriately interpreted and precisely defined from a ranking perspective, as well as the relevant axioms of “Subcontest Consistency” and “Independence of Irrelevant Contestants” (IIC). When there are less than four contestants (exclusive), a set of axioms properly adapted from those in Skaperdas (1996) and Clark and Riis (1998a) are sufficient and necessary for axiomatizing the widely adopted multi-prize nested lottery contest of Clark and Riis (1996a). When there are more than four contestants (inclusive), including a new axiom of “Independence of Irrelevant Ranks” (IIR) is necessary and sufficient.

Keywords: Multi-prize contest; Contest ranking function; Nested lottery contest; Independence from irrelevant contestants; Independence from irrelevant ranks (search for similar items in EconPapers)
JEL-codes: C72 D72 D74 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167268115001146
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Axiomatizing Multi-Prize Nested Lottery Contests: A Complete and Strict Ranking Perspective (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeborg:v:116:y:2015:i:c:p:127-141

DOI: 10.1016/j.jebo.2015.04.010

Access Statistics for this article

Journal of Economic Behavior & Organization is currently edited by Houser, D. and Puzzello, D.

More articles in Journal of Economic Behavior & Organization from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-11-01
Handle: RePEc:eee:jeborg:v:116:y:2015:i:c:p:127-141